Tornadoes · United States · Mississippi · 2008
EF1 tornado, Steel to Hillsboro, Mississippi, September 1, 2008
From Steel to Hillsboro, this EF1 tornado ran 6.0 miles across Scott County on September 1, 2008, touching down at 4:35 PM CDT and reaching 100 yards wide. It killed nobody, and did $20,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- September 1, 2008
- Touchdown
- 4:35 PM CDT (21:35 UTC)
- Lifted
- 4:43 PM CDT (21:43 UTC)
- On the ground
- 8 minutes
- Path length
- 6.0 miles (9.7 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- County
- Scott County
- Touchdown point
- 32.418, -89.433
- Lift-off point
- 32.458, -89.525
- Record number
- 0809011535-01
What the Weather Service recorded
Hurricane Gustav was the 2nd major hurricane of the 2008 Atlantic Hurricane Season. It took shape as a tropical depression on the morning of August 25th just southeast of Haiti, and rapidly strengthened to hurricane status by the morning of August 26th. After inflicting serious damage on portions of Haiti, Jamaica, and Cuba, Gustav entered into the southeastern portion of the Gulf of Mexico and took aim at the Gulf Coast of the United States. Although Gustav attained Category 4 status earlier in its life, Gustav eventually made landfall as a strong Category 2 system at Cocodrie, Louisiana, on September 1st, containing maximum sustained winds around 110 mph. Gustav slowed down and weakened as it continued on its northwest track across southern Louisiana where major damage was inflicted. The pace of the system continued to slow dramatically over the next few days as it turned gradually to the right around a large ridge of high pressure over the Southeast. The remnants of Gustav finally began moving rapidly away from the Lower Mississippi Valley on the 4th as an incoming disturbance deflected it to the northeast. Gustav was responsible for multiple hazardous weather elements across the service area such as tropical storm force winds, tornadoes, flash flooding, and areal flooding from extensive rains.||As the center of Gustav crossed much of southern Louisiana, tropical storm force winds extended into southern Mississippi and portions of east central Louisiana. Sustained winds were between 35 and 45 mph with higher gusts between 70 and 100 mph occurred. Tree and power line damage was extensive across these areas which resulted in widespread power outages, some of which lasted for 3 to 5 days.||As Gustav slowed across central Louisiana, the outer rainbands continued to rotate across much of southern and central Mississippi. This kept those portions of Mississippi in the region which was favorable for tornadoes. Over 3 days, 26 tornadoes were confirmed, all of which were in the EF0 to EF1 range.||As Gustav slowed on September 2nd, flash flooding became a major issue with lasted into the 3rd as the storm slowly lifted to the north and northeast. The first round of heavy rain and flash flooding was across portions of southeast Mississippi as the outer rainbands started to move across the same areas. Total rainfall across this area was between 4 and 7 inches. The heaviest rains fell across areas near and west of the Mississippi River. Some of the Mississippi counties boarding the river received 8 to 11 inches of rain. Areas west of the river across Louisiana and southeast Arkansas saw extreme rainfall. Many locations received between 11 and 20 inches of rain. The highest measured rainfall was at Larto Lake where 21 inches fell. The flooding rains had a tremendous impact on area crops. Crop damage was extensive across Louisiana and western Mississippi. The flooding rains came at a crucial time as most crops will be harvested in September. Crop damage from Gustav will range between 300-400 million dollars.
This tornado touched down about 5 miles southeast of Hillsboro and tracked northwest for 6 miles. Several trees were uprooted and snapped along the path. Minor shingle damage occurred to a church and home along Highway 35. Several trees were blown down in the Bienville National Forest. On Old Hillsboro Road, a swing and trampoline were blown over.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the tornado touched down at Sep 1, 11:44 AM CDT, 4 hours 51 minutes earlier.
Area forecast discussion, Sep 1, 11:44 AM CDT, 4 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1144 AM CDT MON SEP 1 2008
...GUSTAV MOVING ONSHORE ON THE SERN LA COAST...
.DISCUSSION...GUSTAV HAS BEGUN TO MOVE ONSHORE ALONG THE SERN LA
COAST. BANDS OF SQUALLS WILL CONTINUE TO PIVOT INTO THE AREA AND THE
RISK OF TORNADOES WILL CONTINUE FOR AREAS ALONG AND SOUTH OF THE
I-20 CORRIDOR THIS AFTERNOON. WIND GUSTS WILL CONTINUE TO INCREASE
DURING THE AFTERNOON AS GUSTAV LIFTS INLAND INTO LA. THE STRONGEST
WIND GUSTS WILL OCCUR IN PRECIP AS STRONG WINDS ARE MIXED DOWN TO
THE SURFACE. SLIGHT ADJUSTMENTS MADE TO AFTERNOON HIGHS AND POPS
SOME CENTRAL AND SRN ZONES.
&&
.PREV DISCUSSION...THE NEXT 48-60 HRS WILL BE ALL ABOUT
GUSTAV...THE REMNANTS AND WEATHER RISKS AS THE SYSTEM EVOLVES.
LANDFALL LOOKS TO BE EARLIER THAN PREV ANTICIPATED AND LIKELY VERY
CLOSE TO PORT FOURCHON BETWEEN 7-8 AM. SFC PRESSURE FALL COUPLET
STRONG SUPPORTS THIS WITH A NEARLY STEADY NW HEADING THROUGH
SOUTH-CENTRAL LA.
A FEW MAIN ISSUES TO FOCUS ON FOR THE NEXT 24HRS. HOW MUCH WILL WILL
THE CWA GET AND WHAT IMPACTS TO EXPECT...TORNADO RISK...THEN
FLOODING POTENTIAL.
THE HIGHEST WINDS LOOK TO OCCUR ALONG THE HIGHWAY 84/98 CORRIDOR
FROM NATCHEZ TO HATTIESBURG. THIS AREA WILL LIKELY SEE SUSTAINED
30-45 MPH WITH GUSTS 50-65 MPH. EXPECT WIDESPREAD TREES/POWER LINES
DOWN WITH AN EXTENDED PERIOD OF POWER OUTAGES. THE AREA N OF HWY 84
TO I-20 SHOULD SEE SUSTAINED 20-35 MPH WITH GUSTS 40-50 MPH. SCT TO
WIDESPREAD TREE/POWER LINE DMG WITH A DECENT AMOUNT OF POWER
OUTAGES. NORTH OF I-20 WILL SEE SUSTAINED 18-25 MPH WITH GUSTS 30-40
MPH. SCT TREES WILL LIKELY COME DOWN. THE MAIN TIME FRAME FOR THE
STRONGEST WINDS WILL BE BETWEEN 8AM N THE SE TO AROUND MIDNIGHT IN
THE SW. WINDS SHOULD BEGIN TO DIMINISH FROM THAT POINT ON. DUE TO
THE FASTER SPEED...WE WILL REMOVE THE TS WIND WARNING AND WIND ADV
AT 09Z (4AM). THIS WILL ALSO ALLOW FOR A CLEANER SUITE OF PRODUCTS
WHICH IS QUITE LENGTHLY ALREADY.
THE MAIN SVR RISK WILL BE WITH TORNADOES IN THE OUT RAIN/STORM
BANDS. MY THINKING IS THAT GUSTAV MAY BE PROLIFIC TORNADO PRODUCER
AS THE DRY AIR INGREDIENT LOOKS TO BE PRESENT. STORM TRENDS THIS
MORNING SUPPORT THIS AS SEVERAL SUPERCELL STRUCTURES ARE/HAVE BEEN
MOVING ON SHORE ACROSS MOBILES CWA. THIS FAVORED TORNADO AREA WILL
ROTATE OUR WAY AND SHIFT W THROUGH THE DAY AND INTO THE TONIGHT
PERIOD. BEST RISK TODAY WILL BE SE OF A MERIDIAN TO BROOKHAVEN LINE.
THE FOCUS SHIFTS TO S OF A LAKE PROVIDENCE TO JACKSON TO LAUREL LINE
THIS EVENING/OVERNIGHT. MOST WILL BE BRIEF AND WEAK (EF0 TO EF1) BUT
STRONG SHEAR LOOKS TO SUPPORT A FEW STRONG TORNADOES AS WELL (EF2).
THE BRIEF PART IS TRICKY AS ANY TORNADO MAY COVER A LARGE DISTANCE
B/C OF THE FAST MOTIONS. DUE TO THIS INCREASED RISK...I HAVE/WILL
PLAY UP THE POTENTIAL MORE AND HAVE INCREASED THE PROBABILITIES TO
AROUND 12-18%.
AS FOR FLOODING...NOT REAL CONCERNED FOR THE TODAY PERIOD...BUT THE
RISK WILL INCREASE ACROSS THE S PORTION THROUGH THE AFTERNOON. THE
FLOODING POTENTIAL WILL REALLY INCREASE LATER TONIGHT AND ESPECIALLY
ON TUE. DURING THIS TIME...THE CENTER OF GUSTAV WILL SLOW AND ALLOW
FOR MORE OF A TRAINING SETUP...ESPECIALLY ACROSS THE W HALF. AREAS
W OF I-55...MAINLY AROUND THE MS RIVER...COULD SEE SOME 5-10 INCH
TOTALS DEPENDING ON HOW THE BANDS OF CONVECTION SET UP.
THE FLOODING AND TORNADO RISK WILL CONTINUE FOR TUE WITH A FOCUS
ACROSS THE W HALF OF THE CWA. WILL HAVE TO EVALUATE THE FLASH FLOOD
WATCH OVER THE NEXT FEW SHIFTS TO SEE IF IT NEEDS TO BE EXTENDED.
AGAIN...PARAMETERS ARE SETTING UP FOR AN ACTIVE TORNADO DAY. THIS
RISK MAY EXTEND INTO WEDNESDAY AS THE REMNANTS OF GUSTAV LINGER NEAR
THE AREA.
AS FOR FORECAST ELEMENTS...TWEAK TEMPS FOR SOME AREAS AS SOME WILL
BE COOLER DUE TO LONGER PERIODS OF PRECIP...OTHERS MAY GET WARMER
COME TUE/WED AS BRIEF BRAKES IN THE PRECIP WILL ALLOW FOR WARMING
WHICH WILL INCREASE INSTABILITY AND SUPPORT MORE STORMS. AS FOR
POPS...GENERALLY INCREASED POPS FOR ALL AREAS THROUGH WED. I ADDED
HEAVY RAIN AND TORNADOES INTO THE ZONES FOR THIS AFTERNOON THROUGH
TUES TO BETTER DESCRIBE THE RISK. I NORMALLY DONT LIKE TO MENTION
THUNDER WITH TROPICAL SYSTEMS...BUT GUSTAV HAS BEEN SUPPORTING SOME
LIGHTING EITHER IN THE CORE OR IN BANDS TO AT LEAST MENTION ISO
THUNDER WHILE WE ARE UNDER HIS INFLUENCE. /CME/
.LONG TERM...THE FORECAST FOR THE EXTENDED IS DIFFICULT BUT
CONTINUES TO LOOK LIKE IT COULD BE A WET ONE. THE MDLS CONTINUE TO
SUGGEST GUSTAV SLOWING DOWN CONSIDERABLY AND POSSIBLY STALLING
ACROSS NORTHWESTERN LA/ERN TX. IF THE REMNANTS OF GUSTAV DO STALL
OUT OR SLOW DOWN OVER THAT AREA THIS WILL SET THE STAGE FOR A
PROLONGED PERIOD OF RAIN. A FFA IS ALREADY IN EFFECT THROUGH WED EVN
AND IF THIS SCENARIO SETS UP THEN THAT WATCH WILL MOST LIKELY NEED
TO BE EXTENDED INTO THU WHERE IT LOOKS LIKE AN AREA OF HEAVY RAIN
COULD SET UP ACROSS NERN LA/SERN AR AND WRN MS. AFTER THU IT STILL
LOOKS LIKE THERE WILL BE A DECENT CHANCE FOR SOME RAIN INTO THE
WEEKEND. /CAB/
&&
.AVIATION...CEILINGS ACROSS THE REGION WERE GENERALLY VFR WITH MVFR
CEILINGS TO THE SOUTH FOR THIS MORNING. TROPICAL SHOWERS AND
EMBEDDED THUNDERSTORMS WILL CONTINUE FOR MVFR TO IFR ISSUES WITH
PERIODS OF HEAVY RAINS ACROSS THE REGION FOR THE NEXT 24 HOURS.
EXPECT CEILINGS TO BECOME MVFR-IFR LEVELS TO DEVELOP FROM THE SOUTH
FOR LATE THIS AFTERNOON THROUGH TONIGHT INTO TUESDAY MORNING. STRONG
GUSTY WINDS WILL ALSO BE AN ISSUE FOR TODAY AND TONIGHT. THE HIGHEST
WINDS WILL OCCUR OVER CENTRAL AND SRN ZONES WITH TROPICAL STORM
FORCE GUSTS POSSIBLE SOUTH OF I-20. WIND WILL INCREASE OVER WRN
AREAS...INCLUDING THE DELTA...DURING THE AFTERNOON AS GUSTAV LIFTS
NWWD ACROSS LA.
&&
.PRELIMINARY POINT TEMPS/POPS...
JACKSON 73 82 72 85 / 100 98 82 84
MERIDIAN 74 84 72 86 / 83 83 62 72
VICKSBURG 75 81 73 84 / 100 100 99 92
HATTIESBURG 73 84 74 86 / 100 89 57 74
NATCHEZ 73 81 74 82 / 100 100 99 90
GREENVILLE 73 81 73 81 / 93 100 97 93
GREENWOOD 73 82 72 83 / 84 96 77 85
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...WIND ADVISORY UNTIL 4 AM CDT TUESDAY FOR MSZ018-019-025>046-
050>052-057-058.
FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR MSZ040>043-047>050-
053>056-059>066-072>074.
TROPICAL STORM WIND WARNING UNTIL 4 AM CDT TUESDAY FOR
MSZ047>049-053>056-059>066-072>074.
LA...WIND ADVISORY UNTIL 4 AM CDT TUESDAY FOR LAZ007>009.
FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR LAZ007>009-015-016-
023>026.
TROPICAL STORM WIND WARNING UNTIL 4 AM CDT TUESDAY FOR LAZ015-
016-023>026.
AR...WIND ADVISORY UNTIL 4 AM CDT TUESDAY FOR ARZ074-075.
FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR ARZ074-075.
&&
CME/CAB/03/17Hazardous weather outlook, Sep 1, 2:25 PM CDT, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 225 PM CDT MON SEP 1 2008 ARZ074-075-LAZ007>009-015-016-023-025-MSZ040>043-047>050-053>056- 021900- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-TENSAS-ISSAQUENA-SHARKEY-YAZOO-MADISON MS- WARREN-HINDS-RANKIN-SCOTT-CLAIBORNE-COPIAH-SIMPSON-SMITH- 225 PM CDT MON SEP 1 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND WEST CENTRAL MISSISSIPPI. .DAY ONE...TONIGHT AND TUESDAY AS HURRICANE GUSTAV MOVES NORTHWEST OVER SOUTH LOUISIANA ...WIND...HEAVY RAINS AND TORNADOES WILL BE POSSIBLE THIS AFTERNOON THROUGH TONIGHT AND TUESDAY. EXPECT SUSTAINED WINDS OF 20 TO 35 MPH WITH HIGHER WIND GUSTS BETWEEN 40 AND 50 MPH. THE STRONGEST WINDS WILL BE LOCATED WITHIN THE HEAVY OUTER RAIN BANDS. PLEASE REFER TO THE HURRICANE LOCAL STATEMENT FOR MORE DETAILS ON FORECASTED WIND SPEEDS AND RAINFALL AMOUNTS AND KEEP UP TO DATE ON THE LATEST INFORMATION CONCERNING GUSTAV. A FLASH FLOOD WATCH IS IN EFFECT FOR THIS AFTERNOON THROUGH TUESDAY. TORNADOES WILL BE POSSIBLE WITH THE OUTER RAIN BANDS...ESPECIALLY FOR AREAS ALONG AND SOUTH OF I-20 THROUGH AFTERNOON. BY EVENING...THE RISK OF TORNADOES WILL INCREASE AND SPREAD TO THE NORTH. A FEW TORNADOES MAY BE ON THE STRONG SIDE. HEAVY RAIN POTENTIAL WILL INCREASE LATE THIS AFTERNOON AND ESPECIALLY OVERNIGHT. SEVERAL RAIN BANDS MAY MOVE REPEATEDLY OVER THE SAME LOCATIONS RESULTING IN A QUICK 2 TO 4 INCHES OF RAIN. THROUGH TONIGHT...MOST LOCATIONS WILL RECEIVE 1 TO 3 INCHES OF RAIN WITH LOCALIZED AREAS POSSIBLY SEEING 3 TO 6 INCHES. .DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY AS THE REMNANTS OF GUSTAV LINGERS ON TUESDAY NIGHT INTO WEDNESDAY. WE MAY SEE THE WESTERN AREAS IMPACTED BY LOCALLY HEAVY RAINS...ESPECIALLY IF THE TROPICAL SYSTEM STALLS WEST OF THE REGION. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE NEEDED TONIGHT AND TUESDAY. MSZ018-019-025>039-044>046-051-052-057-058-021900- BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY- LOWNDES-CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA- WINSTON-NOXUBEE-LEAKE-NESHOBA-KEMPER-NEWTON-LAUDERDALE-JASPER- CLARKE- 225 PM CDT MON SEP 1 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND EAST MISSISSIPPI. .DAY ONE...TONIGHT AND TUESDAY AS HURRICANE GUSTAV MOVES NORTHWEST OVER SOUTH LOUISIANA ...WIND...HEAVY RAINS AND TORNADOES WILL BE POSSIBLE THIS AFTERNOON THROUGH TUESDAY. EXPECT SUSTAINED WINDS OF 15 TO 25 MPH WITH HIGHER WIND GUSTS BETWEEN 30 AND 40 MPH. THE STRONGEST WINDS WILL BE LOCATED WITHIN THE HEAVY OUTER RAIN BANDS. PLEASE REFER TO THE HURRICANE LOCAL STATEMENT FOR MORE DETAILS ON FORECASTED WIND SPEEDS AND RAINFALL AMOUNTS AND KEEP UP TO DATE ON THE LATEST INFORMATION CONCERNING GUSTAV. TORNADOES WILL BE POSSIBLE WITH THE OUTER RAIN BANDS...ESPECIALLY FOR AREAS ALONG AND SOUTH OF I-20 THROUGH AFTERNOON. BY EVENING...THE RISK OF TORNADOES WILL INCREASE AND SPREAD TO THE NORTH. A FEW TORNADOES MAY BE ON THE STRONG SIDE. LOCALLY HEAVY RAIN POTENTIAL WILL INCREASE LATE THIS AFTERNOON AND ESPECIALLY OVERNIGHT. SEVERAL RAIN BANDS MAY MOVE REPEATEDLY OVER THE SAME LOCATIONS RESULTING RAINFALL AMOUNTS OF 1 TO 3 INCHES WITH LOCALLY HIGHER AMOUNTS OF 3 TO 5 INCHES. .DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY AS THE REMNANTS OF GUSTAV LINGERS ON TUESDAY NIGHT INTO WEDNESDAY. WE MAY SEE THE WESTERN AREAS IMPACTED BY LOCALLY HEAVY RAINS...ESPECIALLY IF THE TROPICAL SYSTEM STALLS WEST OF THE REGION. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE NEEDED TONIGHT AND TUESDAY. LAZ024-026-MSZ059>063-021900- CATAHOULA-CONCORDIA-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE- 225 PM CDT MON SEP 1 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH PORTION OF NORTHEAST LOUISIANA AND SOUTHWEST MISSISSIPPI. .DAY ONE...TONIGHT AND TUESDAY AS HURRICANE GUSTAV MOVES NORTHWEST OVER SOUTH LOUISIANA ...WIND...HEAVY RAINS AND TORNADOES WILL BE POSSIBLE THIS AFTERNOON THROUGH TUESDAY. EXPECT SUSTAINED WINDS OF 30 TO 40 MPH WITH HIGHER WIND GUSTS BETWEEN 60 AND 70 MPH. THE STRONGEST WINDS WILL BE LOCATED WITHIN THE HEAVY OUTER RAIN BANDS. PLEASE REFER TO THE HURRICANE LOCAL STATEMENT FOR MORE DETAILS ON FORECASTED WIND SPEEDS AND RAINFALL AMOUNTS AND KEEP UP TO DATE ON THE LATEST INFORMATION CONCERNING GUSTAV. A FLASH FLOOD WATCH IS IN EFFECT FOR THIS AFTERNOON THROUGH TUESDAY. TORNADOES WILL BE POSSIBLE WITH THE OUTER RAIN BANDS...ESPECIALLY FOR AREAS ALONG AND SOUTH OF HIGHWAY 84 THROUGH TONIGHT. THE RISK OF TORNADOES WILL INCREASE AND SPREAD TO THE NORTH. A FEW TORNADOES MAY BE ON THE STRONG SIDE. HEAVY RAIN POTENTIAL WILL INCREASE LATE THIS AFTERNOON AND ESPECIALLY OVERNIGHT. SEVERAL RAIN BANDS MAY MOVE REPEATEDLY OVER THE SAME LOCATIONS RESULTING IN A QUICK 2 TO 4 INCHES OF RAIN. THROUGH TONIGHT...MOST LOCATIONS WILL RECEIVE 3 TO 6 INCHES OF RAIN WITH LOCALIZED AREAS POSSIBLY SEEING 6 TO 10 INCHES. .DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY AS THE REMNANTS OF GUSTAV LINGERS ON TUESDAY NIGHT INTO WEDNESDAY. WE MAY SEE THE WESTERN AREAS IMPACTED BY LOCALLY HEAVY RAINS...ESPECIALLY IF THE TROPICAL SYSTEM STALLS WEST OF THE REGION. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE NEEDED TONIGHT AND TUESDAY. MSZ064>066-072>074-021900- JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST- 225 PM CDT MON SEP 1 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSISSIPPI. .DAY ONE...TONIGHT AND TUESDAY AS HURRICANE GUSTAV MOVES NORTHWEST OVER SOUTH LOUISIANA ...WIND...HEAVY RAINS AND TORNADOES WILL BE POSSIBLE THIS AFTERNOON THROUGH TUESDAY. EXPECT SUSTAINED WINDS OF 20 TO 35 MPH WITH HIGHER WIND GUSTS BETWEEN 40 AND 50 MPH. THE STRONGEST WINDS WILL BE LOCATED WITHIN THE HEAVY OUTER RAIN BANDS. PLEASE REFER TO THE HURRICANE LOCAL STATEMENT FOR MORE DETAILS ON FORECASTED WIND SPEEDS AND RAINFALL AMOUNTS AND KEEP UP TO DATE ON THE LATEST INFORMATION CONCERNING GUSTAV. A FLASH FLOOD WATCH IS IN EFFECT FOR THIS AFTERNOON THROUGH TUESDAY. TORNADOES WILL BE POSSIBLE WITH THE OUTER RAIN BANDS...ESPECIALLY FOR AREAS ALONG AND SOUTH OF I-20 THROUGH AFTERNOON. BY EVENING...THE RISK OF TORNADOES WILL INCREASE AND SPREAD TO THE NORTH. A FEW TORNADOES MAY BE ON THE STRONG SIDE. HEAVY RAIN POTENTIAL WILL INCREASE LATE THIS AFTERNOON AND ESPECIALLY OVERNIGHT. SEVERAL RAIN BANDS MAY MOVE REPEATEDLY OVER THE SAME LOCATIONS RESULTING IN A QUICK 2 TO 4 INCHES OF RAIN. THROUGH TONIGHT...MOST LOCATIONS WILL RECEIVE 3 TO 5 INCHES OF RAIN WITH LOCALIZED AREAS POSSIBLY SEEING 5 TO 10 INCHES. .DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY AS THE REMNANTS OF GUSTAV LINGERS ON TUESDAY NIGHT INTO WEDNESDAY. WE MAY SEE THE WESTERN AREAS IMPACTED BY LOCALLY HEAVY RAINS...ESPECIALLY IF THE TROPICAL SYSTEM STALLS WEST OF THE REGION. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE NEEDED TONIGHT AND TUESDAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. 17
In the hours before
Local storm report, Sep 1, 2:42 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
242 PM CDT MON SEP 01 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0158 PM NON-TSTM WND GST 12 N COLUMBIA 31.43N 89.83W
09/01/2008 M60 MPH MARION MS EMERGENCY MNGR
MEASURED WIND GUST AS ROTATING SQUALL PASSED BETWEEN
BUNKER HILL AND SOCIETY HILL NEAR THE MARION/JEFFERSON
DAVIS COUNTY LINE
&&
WILSONLocal storm report, Sep 1, 3:00 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
300 PM CDT MON SEP 01 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0258 PM TORNADO 3 SW BAY SPRINGS 31.95N 89.32W
09/01/2008 SMITH MS LAW ENFORCEMENT
TREES DOWN ON HWY 531. PROBABLE TORNADO BASED ON RADAR.
&&
FXALocal storm report, Sep 1, 3:02 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
302 PM CDT MON SEP 01 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0231 PM TORNADO 2 NE STRINGER 31.89N 89.24W
09/01/2008 JASPER MS LAW ENFORCEMENT
TREES DOWN ON CR 10. PROBABLE TORNADO BASED ON RADAR.
&&
FXALocal storm report, Sep 1, 3:05 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON MS
305 PM CDT MON SEP 01 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM TORNADO 3 SW BAY SPRINGS 31.95N 89.32W
09/01/2008 SMITH MS LAW ENFORCEMENT
TREES DOWN ON HWY 531. PROBABLE TORNADO BASED ON RADAR.
&&
FXALocal storm report, Sep 1, 3:11 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
311 PM CDT MON SEP 01 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM TROPICAL STORM PURVIS 31.14N 89.41W
09/01/2008 LAMAR MS EMERGENCY MNGR
TWO TRAVEL TRAILERS FLIPPED OVER.
&&
FXALocal storm report, Sep 1, 4:18 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
418 PM CDT MON SEP 01 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM TROPICAL STORM RALEIGH 32.03N 89.52W
09/01/2008 SMITH MS LAW ENFORCEMENT
NUMEROUS TREES DOWN COUNTYWIDE. BASED ON RADAR MAY BE
TORNADO TRACKS WITHIN THE COUNTY. SURVEYS WILL BE
CONDUCTED AT LATER DATES.
&&
FXAThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Jackson, MS (KJAN), 12:00Z
9.6 hours before the tornado, 58 km from the path. September 1, 2008.
- Mixed-layer CAPE
- 116 J/kg
- Mixed-layer CIN
- -115 J/kg
- Surface CAPE
- 16 J/kg
- Mixed-layer LCL
- 825 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 260 m²/s²
- 0-3 km storm-relative helicity
- 243 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.8 K/km
Jackson, MS (KJAN), 00:00Z
2.4 hours after it, 58 km from the path. September 2, 2008.
- Mixed-layer CAPE
- 440 J/kg
- Mixed-layer CIN
- -1 J/kg
- Surface CAPE
- 371 J/kg
- Mixed-layer LCL
- 534 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 404 m²/s²
- 0-3 km storm-relative helicity
- 441 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 7.2
- 0-3 km lapse rate
- 5.0 K/km
The surface observations
Jackson/Thompson (JAN), 58 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Jackson/Brandon,MS radar (KDGX), 51 km away, was scanning. The volume nearest the touchdown began at 21:35 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2008 tornado in MississippiEvery tornado in Mississippi since 1950Warnings in force in Mississippi nowThe forecast where you are
The other tornadoes of September 1, 2008
17 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| September 1 | 8:55 AM CDT | EF0 | Santa Rosa, FL | 0.1 | 30 | $12,000 | ||
| September 1 | 9:15 AM CDT | EF0 | Okaloosa, FL | 0.1 | 20 | |||
| September 1 | 9:45 AM CDT | EF0 | Okaloosa, FL | 0.2 | 30 | $20,000 | ||
| September 1 | 10:00 AM CDT | EF0 | Santa Rosa, FL | 0.1 | 20 | |||
| September 1 | 1:05 PM CDT | EF0 | Baldwin, AL | 0.1 | 30 | $20,000 | ||
| September 1 | 1:18 PM CDT | EF0 | Forrest, MS | 0.5 | 25 | $2,000 | ||
| September 1 | 1:34 PM CDT | EF0 | Lamar, MS | 2.0 | 30 | $2,000 | ||
| September 1 | 1:45 PM CDT | EF0 | Lamar, MS | 3.1 | 50 | $10,000 | ||
| September 1 | 2:00 PM CDT | EF0 | Jefferson Davis, MS | 1.3 | 50 | $2,000 | ||
| September 1 | 2:31 PM CDT | EF0 | Jasper, MS | 0.7 | 25 | |||
| September 1 | 2:40 PM CDT | EF0 | Jasper, MS | 0.6 | 25 | |||
| September 1 | 3:08 PM CDT | EF0 | Escambia, FL | 0.2 | 30 | $5,000 | ||
| September 1 | 3:31 PM CDT | EF0 | Clarke, MS | 2.0 | 50 | $10,000 | ||
| September 1 | 3:45 PM CDT | EF0 | Escambia, FL | 0.1 | 20 | |||
| September 1 | 4:40 PM CDT | EF0 | Rankin, MS | 0.8 | 25 | |||
| September 1 | 4:24 PM MDT | EF0 | Campbell, WY | 0.1 | 20 | |||
| September 1 | 8:07 PM CDT | EF0 | Avoyelles Parish, LA | 0.1 | 25 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.